PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjThis ArticleThe BMJ
 
BMJ. 2007 May 5; 334(7600): 927.
PMCID: PMC1865463
Shortcuts from Other Journals

Antiretroviral agents associated with heart attack

Researchers investigating the cardiovascular effects of antiretroviral drugs have found a significant association between protease inhibitors and myocardial infarction in 23 437 adults with HIV. The risk was modest—an increase of 16% (95% CI 10% to 23%) each year—and was partly explained by worsening serum lipids, a known side effect of protease inhibitors. Non-nucleoside reverse transcriptase inhibitors were not associated with myocardial infarctions in this cohort, although the researchers warn that this finding isn't particularly reliable (relative rate per year of exposure 1.05, 0.98 to 1.13)1.13).

figure scut0505.f3

These data come from an international collaboration of 11 different cohorts from Europe, the United States, and Australia. The participants were followed up for more than four years and had been taking antiretrovirals for a median of seven years.

It's impossible to know from this kind of study whether protease inhibitors actually cause cardiovascular disease or whether non-nucleoside reverse transcriptase inhibitors are indeed safer. A linked editorial (pp 1773-5) says doctors should note the reported associations but remember that uncontrolled viraemia is considerably more dangerous than either class of drug. And so is smoking, which is common among adults with HIV. Doctors should concentrate on aggressive treatment of HIV infection and tackle traditional cardiovascular risk factors first, it says.

References

  • N Engl J Med 2007;356:1723-35
  • N Engl J Med 2007;356:1773-5

Articles from The BMJ are provided here courtesy of BMJ Publishing Group